(WASHINGTON) — A move by the U.S. Food and Drug Administration to add Stevens-Johnson Syndrome to a list of acetaminophen side effects comes one month after a Supreme Court ruling related to the rare but deadly skin disease.
The federal agency announced Thursday that the makers of Tylenol and other forms of the popular painkiller would be required to warn consumers about the dangerous drug reaction, which can cause the skin to blister and slough off the body.
But with just 107 known cases since 1969, the reason the FDA is adding the warning now is unclear.
“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” Dr. Sharon Hertz, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction, said in a statement. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”
A similar warning was added to non-steroidal anti-inflammatory drugs like Advil in 2005, one year after a New Hampshire woman suffered a near-fatal reaction to the generic drug sulindac. In late June, the Supreme Court ruled that the maker of sulindac could not be held accountable for Karen Bartlett’s injuries, which include full-body burns and blindness, reversing a jury verdict that granted her $21 million in damages.
The FDA announcement means that the makers of brand-name drugs like Tylenol and Midol as well as the makers of generic acetaminophen-containing drugs will have to update their packaging with black box warnings — the strongest form of a drug warning, used to call attention to serious risks.
“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” Hertz said. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”
The updated labels will warn about Stevens-Johnson Syndrome as well as toxic epidermal necrolysis and acute generalized exanthematous pustulosis, all skin conditions that can occur without warning in people that have taken acetaminophen before without a problem.
“There is currently no way of predicting who might be at higher risk,” the agency said in a statement.
Copyright 2013 ABC News Radio
Sam Penrod, KSL.com
Susan Scutti, CNN
Kevin Conlon, Euan McKirdy and Johanzynn Gatewood, CNN